Texas, 2024Tornadoes and Hail in Texas, December 28, 2024
December 28, 2024 · NWS HGX · 16 events in 11 counties and zones
Multiple tornadic storms occurred during the afternoon on the 28th, producing hail, wind and tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 16
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Multiple tornadic storms occurred during the afternoon on the 28th, producing hail, wind and tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Dec 28, 6:48 AM CST, 3 hours 47 minutes earlier.
Area forecast discussion, Dec 28, 6:48 AM CST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
648 AM CST Sat Dec 28 2024
...New AVIATION...
.SHORT TERM...
(Today through Sunday Night)
Issued at 440 AM CST Sat Dec 28 2024
Widespread fog, dense at times, will prevail through this morning as
the warm moist flow continues at the lower/mid levels across the FA.
But the main forecast issue for today is going to be the possibility
of strong to severe thunderstorms with the passage of a strong short
wave and its associated cold front. The primary factors contributing
to this threat remain conditional for SE TX with (based on how quick-
ly the patchy dense fog/low clouds are able to mix out). Models seem
to be targeting our E/NE CWA as the "starting point" for development
this afternoon...with the strong more organized activity likely over
the lower Mississippi Valley/Gulf Coast states through this evening.
In the meantime, the strengthening low-level jet (and WAA) will help
to set things up this morning with showers/isolated thunderstorms be-
coming widespread across the region this morning. Activity will then
start to focus near the surface low over C TX before starting a slow
trek eastward into our CWA this afternoon. So, if conditions here do
become favorable, the best PVA/upper level forcing should be from I-
45 east to the Piney Woods. SPC is keeping our far NE areas (eastern
Houston/Trinity/Polk counties) under an Enhanced Risk (level 3 of 5)
with the next tier of counties generally east of I-45 as Slight Risk
(2/5) and then a line from College Station to Sargent as the western
extend of the Marginal Risk (1/5). The main severe weather threat is
going to be a combination of damaging wind and hail...with tornadoes
not ruled out.
Convection will be ending with the passage of the cold front by this
evening. Cooler/drier air should make its way into the area tonight.
41
&&
.LONG TERM...
(Monday through Friday)
Issued at 440 AM CST Sat Dec 28 2024
Fairly benign wx is anticipated for the remainder of the week. One
last day with highs in the 70s is expected Monday before the next
front pushes through late Monday night & Tuesday morning. This
front should be moisture starved so no precipitation is
anticipated. Seasonable temperatures will then prevail in the
wake of the front. Will probably see some clouds and slight
chances of light rain come back into the picture late Thursday
night & Friday ahead of a reinforcing front. 47
&&
.AVIATION...
(12Z TAF Issuance)
Issued at 559 AM CST Sat Dec 28 2024
Patchy dense fog earlier this morning has lifted in favor of the
strengthening low-level jet. This increased S/SE flow is helping
with the development of showers/isolated thunderstorms moving in
from the Gulf. But the more organized (and potentially strong to
severe) activity will be occuring later today with the approach/
passage of the cold front from the NW/W. Did keep the TSRA TEMPO
groups in place for the northernmost terminals (CLL/UTS/CXO) and
PROB30 groups for the next tier (IAH/HOU). Elsewhere, just keep-
ing with the mention of VCSH.
Still keeping with the timing of ending convection from west to
east...with the bulk of storms out of the region by 00Z. In the
wake of these storms, light NW winds will prevail overnight (3-
5kts). And given the clear skies/light winds/moist ground, have
also added a mention of low CIGS/patchy fog for early Sun morn-
ing. 41
&&
.MARINE...
Issued at 440 AM CST Sat Dec 28 2024
Dense fog will linger into mid morning until onshore winds
increase in strength (gusty at times during the day) ahead of the
next weather system moving into the area. Look for some scattered
showers and thunderstorms...a few could be on the stronger side
east of Freeport. Winds will become west and northwest late in the
day and tonight as a front pushes into the waters. Onshore flow
resumes Monday followed by a stronger front late Monday night and
early Tuesday morning. No significant weather is anticipated with
the second front, though with astronomical tide levels already on
lower side, water levels in the bays could fall slightly below
normal in its wake. 47
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 76 50 69 51 / 70 0 0 0
Houston (IAH) 77 53 70 53 / 70 0 0 0
Galveston (GLS) 72 56 66 60 / 60 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Dense Fog Advisory until 7 AM CST this morning for TXZ199-200-
210>214-226-227-235>238-300-313-335>338.
Dense Fog Advisory until 9 AM CST this morning for TXZ436>439.
GM...Dense Fog Advisory until 9 AM CST this morning for GMZ330-335-
350-355.
Small Craft Should Exercise Caution from 9 AM CST this morning
through this afternoon for GMZ330-335-350-355-370-375.
&&
SHORT TERM...Adams
LONG TERM....Adams
AVIATION...41
MARINE...AdamsIn the hours before
Special weather statement, Dec 28, 10:28 AM CST, 7 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1028 AM CST Sat Dec 28 2024
TXZ199-212-213-227-281715-
Waller TX-Inland Harris TX-Fort Bend TX-Montgomery TX-
1028 AM CST Sat Dec 28 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN FORT BEND...
SOUTHWESTERN MONTGOMERY...SOUTHEASTERN WALLER AND NORTHWESTERN HARRIS
COUNTIES THROUGH 1115 AM CST...
At 1027 AM CST, Doppler radar was tracking a strong thunderstorm over
Brookshire, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Katy, Brookshire, Hockley, Pattison, Cypress, and Willowbrook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 500 PM CST for southeastern
Texas.
&&
LAT...LON 2973 9596 2981 9605 3010 9578 2994 9554
TIME...MOT...LOC 1627Z 231DEG 25KT 2981 9594
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
WoodEvent by event
7 hail, 5 tornado, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Tornado, Waller
- When
- December 28, 10:35 AM CST to 10:55 AM CST
- Where
- Waller County, 1.93 mi ENE of Brookshire
- Rating
- EF1
- Path length
- 10.91 mi
- Path width
- 150 yd
- Continued into
- Harris, Tx (HGX)
- Reported by
- Emergency Manager
- Coordinates
- 29.830, -95.900
An emergency manager reported tornado damage in a mobile home park near Noel Lane, with cars flipped over. Survey teams confirmed damage in this area, finding trees snapped, powerlines down, roofs ripped off or partially ripped off of mobile homes. Additional damage was surveyed further southwest near Grassner Road, where a home was tied down with a hurricane anchored installation and it slid off. In the same area, a barn was overturned, lifted and blew away around 20 yards. Further northeast in Harris county, several pieces of sheet metal were bent on power lines and scattered along Freeman St, with damage to wooden fences. Partial loss of roofs and side walls was found in a few homes nearby by the survey team. Broken windows, garage doors, tree limbs and several large tree branches were also found in the area. The survey team rated this tornado as an EF1 with estimated winds up to 100 mph.
Funnel Cloud, Harris
- When
- December 28, 10:40 AM CST
- Where
- Harris County, 5.16 mi NNW of Katy
- Reported by
- Public
- Coordinates
- 29.870, -95.830
A member of the public reported a funnel cloud in western Harris county.
Tornado, Montgomery
- When
- December 28, 12:05 PM CST to 12:30 PM CST
- Where
- Montgomery County, 5.97 mi E of Oak Ridge North
- Rating
- EF3
- Path length
- 10.34 mi
- Path width
- 1,675 yd
- Injuries
- 10 direct, 0 indirect
- Reported by
- Trained Spotter
- Coordinates
- 30.150, -95.330
A storm spotter initially reported extensive damage from a tornado along FM 1485. They reported mobile homes were heavily damaged or destroyed in the area. A brick home had its roof completely removed. They also reported that the east Montgomery Fire Department was hit, with its bay doors blown in and metal roof peeled back. Texas SOC initial assessments indicated 80 homes with major damage in the Porter Heights area with 10 patients transported to local hospitals.
The survey team had reported extensive damage across portions of Montgomery county. The damage path began in the Porter Heights area, with numerous homes and buildings damaged or destroyed. The path continue northeast all the way to the Splendora Junior High School, where light damage was found in neighboring areas with a clear damage path indicating where the tornado crossed the highway.
In the end, the survey team concluded that this was a large tornado that reached EF3 strength, with damage in Porter Heights indicating peak wind speeds of 140 mph. Majority of the damage track was high end EF1 or low end EF2 damage.
Hail, Brazos
- When
- December 28, 12:49 PM CST
- Where
- Brazos County, 0.91 mi SW of College Station
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.590, -96.340
An mPING report from the public indicated one inch hail in the area.
Tornado, Brazoria
- When
- December 28, 12:53 PM CST to 1:12 PM CST
- Where
- Brazoria County, 4.01 mi WNW of Liverpool
- Rating
- EF2
- Path length
- 8.9 mi
- Path width
- 300 yd
- Deaths
- 1 direct, 0 indirect
- Injuries
- 5 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 29.331, -95.336
An emergency manager relayed the first report of tornado damage in the area, reporting multiple homes damaged or destroyed between Alvin and Liverpool.
The survey team found that the tornado tracked along Co Road 172 in rural Brazoria County into Hillcrest. EF-0 and EF-1 damage was observed along most of the tornado's track. The most significant damage occurred at Walt Disney Elementary School, which suffered serious damage to a large amount of its roof structure and to some exterior walls. The damage at this school is the basis for the EF2 rating. 1 death and 5 injuries were reported with this tornado.
Hail, Colorado
- When
- December 28, 1:25 PM CST
- Where
- Colorado County, 3.17 mi NW of Columbus Arpt
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 29.750, -96.610
Law enforcement reported hail up to nickel size north of Columbus.
Hail, Houston
- When
- December 28, 1:31 PM CST
- Where
- Houston County, 1.9 mi WSW of Crockett
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 31.310, -95.480
A member of the public reported nickel sized hail in Crockett on 21 west. .
Thunderstorm Wind, Houston
- When
- December 28, 1:35 PM CST
- Where
- Houston County, 0.59 mi E of Crockett
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 31.320, -95.440
An amateur radio user reported building damage along east loop 304 near Crockett.
Hail, Austin
- When
- December 28, 1:36 PM CST
- Where
- Austin County, 0.91 mi SW of Cat Spg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 29.840, -96.330
A member of the public reported quarter sized hail near Cat Spring.
Tornado, Galveston
- When
- December 28, 1:37 PM CST to 1:54 PM CST
- Where
- Galveston County, 1.43 mi SSW of Dickinson
- Rating
- EF1
- Path length
- 7.4 mi
- Path width
- 850 yd
- Reported by
- Emergency Manager
- Coordinates
- 29.450, -95.055
The first report of a tornado in the Dickinson area came from an emergency manager, who relayed that multiple homes were damaged in and around the area.
The survey team found that an EF1 tornado touched down near Hughes road between I-45 and HWY 3 and moved northeast across FM 517 and HWY 146, and then moved into Galveston bay near Bayshore park. Most of the damage was rated EF0 with wind speeds of 60-80 mph. However, a few homes received EF1 damage peaking at 90 mph east of Dickinson High School.
Thunderstorm Wind, Galveston
- When
- December 28, 1:40 PM CST
- Where
- Galveston County, 0.6 mi E of Dickinson
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Public
- Coordinates
- 29.470, -95.040
A member of the public measured a wind gust around 66 MPH near the intersection of 40th Street and Texas Avenue, associated with a thunderstorm that produced a tornado in Galveston county.
Tornado, Chambers
- When
- December 28, 2:26 PM CST to 3:10 PM CST
- Where
- Chambers County, Oak Island
- Rating
- EF3
- Path length
- 23.73 mi
- Path width
- 380 yd
- Continued into
- Jefferson, Tx (LCH)
- Injuries
- 1 direct, 0 indirect
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.650, -94.700
The local fire department initially reported that a car near Smith Point was thrown by a tornado.
The survey team found evidence of long track tornado from just east of Smith Point through the Chambers/Jefferson County border. Multiple spots of EF2 damage were found with snapped wooden power line poles and a tossed and destroyed mobile homes. EF3 damage was found along FM 1941 and TX-124 where two steel transmission lines were blown down. One injury was reported with this tornado, which had occurred along Smith Point Rd where a pickup truck was tossed, confirming the initial report by the fire department.
Based on radar data, it is likely this track is a direct continuation of the tornado on the west side of the Galveston Bay. However, there is no way to confirm this is the case as the tornado entering the bay was completely rain wrapped and there is no evidence confirming the tornado crossed Galveston Bay.
Hail, Harris
- When
- December 28, 2:55 PM CST
- Where
- Harris County, 3.66 mi NNE of Humble
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.050, -95.230
A member of the public reported quarter sized hail along Mills Creek Court.
Hail, Liberty
- When
- December 28, 3:00 PM CST
- Where
- Liberty County, 2.39 mi E of Excelsior
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 30.320, -95.080
A member of the public reported nickel sized hail along CR 318 near Cleveland.
Hail, Liberty
- When
- December 28, 3:00 PM CST
- Where
- Liberty County, 2.39 mi E of Excelsior
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 30.320, -95.080
A member of the public reported nickel sized hail along CR 318 near Cleveland.
Thunderstorm Wind, Chambers
- When
- December 28, 3:12 PM CST
- Where
- Chambers County, 4.2 mi W of Whites Ranch
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 29.670, -94.440
Mesonet Station HILT2 Anahuac measured a 78 MPH wind gust associated with a storm that produced a tornado in Chambers country.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Mississippi, December 28, 20241 death · 5 injured · $6.0 million · EF3 · 72 events
- Dense Fog in Iowa, December 28, 20243 deaths · 3 injured · 1 event
- Avalanche in Utah, December 28 to 31, 20242 deaths · 2 events
- Tornado and Damaging Winds in Alabama, December 28 to 29, 2024$3.1 million · EF1 · 24 events
- Tornadoes and Hail in Louisiana, December 28, 2024$1.2 million · EF1 · 22 events
- Tornadoes and Damaging Winds in Mississippi, December 28, 2024$100,000 · EF1 · 19 events
- Tornadoes and Damaging Winds in Louisiana, December 28, 2024$80,000 · EF1 · 11 events
- Tornadoes and Damaging Winds in Alabama, December 28 to 29, 20242 injured · EF1 · 38 events
- Hail in Arkansas, December 28, 2024$251,000 · 2.75 in hail · 2 events
- Flash Flooding and Hail in Texas, December 28, 2024$30,000 · 1 in hail · 6 events
- Damaging Wind in Tennessee, December 28, 2024$30,000 · 70 kt wind · 1 event
- Dense Fog in Missouri, December 28, 202411 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1224042, 1229122, 1224046, 1224051, 1224047, 1224273, 1224274, 1224052, 1224053, 1224048, 1229120, 1224049, 1224050, 1224275, 1224276, 1229121.